Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.
I believe that I can help.
Discontinuing any of the SSRI antidepressants can give negative side effects. It takes longer for them to show up with Prozac because it has such a long half-life. It is less troublesome for many who withdraw, but there can be serious side effects.
I am concerned about the issue of euphoria. This could be a sign of mania, which is one of the two poles of bipolar disorder (the other being depression). It could be triggered by his withdrawal.
I also did not understand your reference to his libido. Most antidepressants can lower the libido.
If he is losing energy and focus, this means that his depression is increasing. That is a sure sign.
Most people experience one level or another of depression during their lifetime. Grief is a form of depression with all of the symptoms, but it is not diagnosable because it is normal to go through this period of depression called mourning or grieving.
Some people are depressed because of their situation at the moment. Being a teenager is a big source of stress.
If he seems to be suffering from highs and lows then he may very well have bipolar disorder and you should see a psychiatrist who would be much more adept at managing his medication than a GP. If he does show signs of euphoria then he should NOT take an antidepressant alone as that could make his moods more exaggerated and difficult to manage.
Just for your enlightenment, here are the signs of mania. If you see they exist in him then talk to a physician or psychiatrist.
A) A distinct period of abnormally and persistently elevated, expansive or irritable mood, lasting at least 1 week (or any duration if hospitalization is necessary)
B) During the period of mood disturbance, three (or more) of the following symptoms have persisted (four if the mood is only irritable) and have been present to a significant degree:
1) inflated self-esteem or grandiosity
2) decreased need for sleep (e.g., feels rested after only 3 hours of sleep)
3) more talkative than usual or pressure to keep talking
4) flight of ideas or subjective experience that thoughts are racing
5) distractibility (i.e., attention too easily drawn to unimportant or irrelevant external stimuli)
6) increase in goal-directed activity (at work, at school, or sexually) or psychomotor agitation
7) excessive involvement in pleasurable activities that have a high potential for painful consequences (e.g., engaging in unrestrained buying sprees, sexual indiscretions, or foolish business investments)
C) The symptoms do not meet criteria for a Mixed Episode
D) The mood disturbance is sufficiently severe to cause marked impairment in occupational functioning or in usual social activities or relationships with others, or to necessitate hospitalization to prevent harm to self or others, or there are psychotic features.
E) The symptoms are not due to the direct physiological effects of a substance or a general medical condition.
I hope that this has given you some guidance.
I shall keep your family in my prayers.
If you wish to get back to me on this question, I will be happy to accommodate you.
Elliott, MAE, LPCC, NCC, CCMHC